Secondary Logo

Journal Logo

Neuroleptic Malignant Syndrome Induced by Metoclopramide in an Infant with Freeman-Sheldon Syndrome

Stein, Mark H., MD; Sorscher, Michelle, RN, MSN, CPNP; Caroff, Stanley N., MD

Section Editor(s): Shafer, Steven L.

doi: 10.1213/01.ANE.0000227135.46049.B7
Letters to the Editor: Letters & Announcements
Free

Department of Anesthesia; Section of Pediatric Anesthesia (Stein)

Department of Pediatrics; Bristol Myers Squibb Children's Hospital; Robert Wood Johnson Medical School; University of Medicine and Dentistry of New Jersey; New Brunswick, NJ (Sorscher)

Department of Psychiatry; Philadelphia Veterans Affairs Medical Center; University of Pennsylvania School of Medicine; Philadelphia, Pennsylvania; stanley.caroff@va.gov (Caroff)

Back to Top | Article Outline

To the Editor:

Neuroleptic malignant syndrome (NMS) is a potentially lethal drug reaction associated with dopamine antagonists, primarily in the adult psychiatric settings (1). We describe a case of NMS induced by metoclopramide in an infant with Freeman-Sheldon syndrome. This case highlights the need to recognize that the risk of NMS may extend to children with fever, to patients with underlying neuromuscular pathology, and to patients being administered dopamine-blocking prokinetic and antiemetic drugs.

A 6-mo-old female with Freeman- Sheldon syndrome presented with fever, regurgitation, and vomiting. On initial examination, she had bilateral tympanic membrane erythema. Chest radiograph showed a left upper lobe infiltrate. An infectious work-up was negative, but we initiated antibiotics empirically. Metoclopramide liquid was begun. After 8 doses, the child's temperature spiked to 108°F. She became irritable, with acrocyanosis, skin mottling, hypertonicity, tachycardia, hypotension, hypoxia, and acidosis. Her serum CPK increased to 2027 U/L. We administered IV dantrolene and she became afebrile within 29 h.

Although an infectious etiology cannot be definitively excluded, we believe the hyperthermic episode in this infant fulfilled the diagnostic criteria for NMS, including sudden extreme temperature increase, generalized rigidity, autonomic signs, acidosis, hypoxia, and rhabdomyolysis (1). The onset, duration, and response to treatment were consistent with previous reports of NMS in children (2–8).

Given that NMS is rare, it is important to appreciate possible risk factors, illustrated by this case, before commencing treatment with dopamine antagonists. First, this is the youngest patient ever reported with NMS, confirming that children are at risk (2). Second, this case illustrates a potential role for preexisting fever in the pathogenesis of NMS. Because dopamine antagonists interfere with central thermoregulation, the initial febrile illness in our patient may have predisposed her to develop extreme hyperthermia (NMS) after receiving metoclopramide. This sequence of events is typical of previous reports, in which NMS developed after antiemetics were administered to children with fever (4–6,8).

Third, this case adds to the evidence of the risk of NMS in patients with neuromuscular pathology (1). Freeman-Sheldon syndrome, characterized by multiple contractures and oropharyngeal abnormalities, may result from congenital myopathic processes (9,10). Patients with myopathies may be predisposed to develop NMS, suggesting some overlap with malignant hyperthermia (MH) (1).

Finally, we report an additional instance of NMS induced by metoclopramide. Antiemetics were implicated in 39% of NMS cases diagnosed perioperatively, with metoclopramide second only to haloperidol as the most common triggering drug (14). Although metoclopramide is generally well-tolerated, this drug and prochlorperazine have been associated with NMS (2–8). We believe that the rare association between dopamine- blocking antiemetics and NMS, especially in children with febrile illnesses, remains unrecognized.

Mark H. Stein, MD

Department of Anesthesia

Section of Pediatric Anesthesia

Michelle Sorscher, RN, MSN, CPNP

Department of Pediatrics

Bristol Myers Squibb Children's Hospital

Robert Wood Johnson Medical School

University of Medicine and Dentistry of New Jersey

New Brunswick, NJ

Stanley N. Caroff, MD

Department of Psychiatry

Philadelphia Veterans Affairs Medical Center

University of Pennsylvania School of Medicine

Philadelphia, Pennsylvania

stanley.caroff@va.gov

Back to Top | Article Outline

REFERENCES

1. Caroff SN, Mann SC. Neuroleptic malignant syndrome. Med Clin North Am 1993;77:185–202.
2. Silva RR, Munoz DM, Alpert M, et al. Neuroleptic malignant syndrome in children and adolescents. J Am Acad Child Adolesc Psychiatry 1999;38:187–94.
3. Brower RD, Dreyer CF, Kent TA. Neuroleptic malignant syndrome in a child treated with metoclopramide for chemotherapy-related nausea. J Child Neurology 1989;4:230–2.
4. Moore A, O'Donahue NV, Monaghan H. Neuroleptic malignant syndrome. Arch Dis Childhood 1986;61:793–5.
5. Muniz AE. Prochlorperazine-induced extra pyramidal effects mimicking meningitis in a child. So Med J 2000;93:629–30.
6. Edwards MSB. Neuroleptic malignant syndrome. Pediatrics 1991;88:1074.
7. Shaw A, Matthews EE. Postoperative neuroleptic malignant syndrome. Anaesthesia 1995;50:246–7.
8. Casteels-Van Daele M, Van Geet C, Wouters C, Eggermont E. Reye syndrome revisited: a descriptive term covering a group of heterogeneous disorders. Eur J Pediatr 2000;159:641–8.
9. Sauk JJ Jr., Delaney JR, Reaume C, et al. Electromyography of oral-facial musculature in craniocarpaltarsal dysplasia (Freeman-Sheldon syndrome). Clin Genet 1974;6:132–7.
10. Vanek J, Janda J, Amblevora V, Losan F. Freeman-Sheldon syndrome: a disorder of congenital myopathic origin? J Med Genet 1986;23:231–6.
11. Laishley RS, Roy WL. Freeman-Sheldon syndrome: report of three cases and the anaesthetic implications. Can Anaesth Soc J 1986;33:388–3.
12. Jones R, Dolcourt JL. Muscle rigidity following halothane anesthesia in two patients with Freeman-Sheldon syndrome. Anesthesiology 1992;77:599–600.
13. Jones R, Dolcourt JL. Anesthesia for children with Freeman-Sheldon syndrome. Anesthesiology 1993;78:408.
14. Caroff SN, Rosenberg H, Mann SC, et al. Neuroleptic malignant syndrome in the perioperative setting. Am J Anesthesiol 2001;28:387–93.
© 2006 International Anesthesia Research Society